Alert archive / Georgia / Special Weather Statements in 2024
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Jul 20, 2024, 5:21 AM EDT for Clayton County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2024, 5:21 AM EDT (09:21 UTC)
- Expired
- Jul 20, 2024, 5:45 AM EDT
- In force
- 24 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.00 in
- Wind
- 40
County Clayton County, GA
The radar
The Atlanta radar (KFFC), 35 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 902 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072
WWUS82 KFFC 200921
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
521 AM EDT Sat Jul 20 2024
GAZ033-044-045-054-055-057-200945-
Fayette GA-North Fulton GA-Clayton GA-DeKalb GA-Henry GA-
South Fulton GA-
521 AM EDT Sat Jul 20 2024
...A strong thunderstorm will impact portions of southwestern DeKalb,
northeastern Fayette, northwestern Henry, south central Fulton and
Clayton Counties through 545 AM EDT...
At 521 AM EDT, a strong thunderstorm was near Union City, or 8 miles
north of Fayetteville, moving northeast at 20 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Atlanta, Jonesboro, City of South Fulton, East Point, Stockbridge,
Union City, Forest Park, Riverdale, College Park, Morrow, Hapeville,
Lake City, Grant Park-Zoo Atlanta, Hartsfield-Jackson Airport, Rex,
Ellenwood, Turner Field, Fort Gillem, Lakewood Park, and Conley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3375 8437 3368 8425 3354 8423 3348 8451
3361 8457
TIME...MOT...LOC 0921Z 237DEG 21KT 3357 8449
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 1:52 AM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 20, 1:52 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
152 AM EDT Sat Jul 20 2024
...New 06Z Aviation Discussion...
.SHORT TERM...
(This afternoon through Saturday)
Issued at 241 PM EDT Fri Jul 19 2024
Thunderstorms are popping up in central GA and north GA where the
sun was able to peek through the cloud cover today. Meanwhile the
metro down to a line from Macon to Columbus remains thunderstorm
free as cloud cover is just now starting to break up. CAMs are
indicating that these areas will still experience showers and
thunderstorms but they may be a bit more delayed than the north and
central Georgia thunderstorms. We still have plenty of sfc based
CAPE in the area with values around 2000-3000 with pockets of 4000
in south Georgia. This is expected to surge northward in a couple of
hours once cloud cover begins to clear. Effective Shear values
~20kts exist over central and north GA which is the main reasoning
for the storms ability to have upward growth and movement today and
also why they have become more organized. Low-level lapse rates on
the order of 7-7.5 degrees C/km are also evident across south and
central GA today which will lead to some of these storms being able
to produce cores that could produce pea to quarter size hail. We are
already seeing evidence of storms going up pretty efficiently today.
Lastly another parameter we've been watching is the PWATs. They are
currently at ~2-2.2" which is well above average for this time of
year. This is increasing the flooding threat for the area this
afternoon and wouldn't be surprised if we end up having to issue a
flash flood warning today. In combination with those lapse rates we
could also see the threat for downbursts today. Overall we are
looking at damaging wind gusts, heavy rainfall that could lead to
flooding, hail up to an inch and frequent lightning as the main
threats for today.
Looking at the overnight, some lingering showers could hang on which
inc combination with earlier rainfall is likely to lead to lower
cloud bases ~500-600ft and lower visibilities down to ~3-4SM. With
not much movement with the stationary front parked over the metro,
these low clouds will have a hard time moving on tomorrow, resulting
in lower clouds as late as 11am-12pm before thunderstorm chances
pick up again for the afternoon centered around the frontal area.
One positive of this is temps have been lower today with highs in
the low to mid 80s expected and the same for tomorrow.
Hernandez
&&
.LONG TERM...
(Sunday morning through next Thursday)
Issued at 241 PM EDT Fri Jul 19 2024
Key Messages:
- Scattered to numerous afternoon and evening thunderstorms
each day.
- Slightly below normal high temperatures through the period.
A fairly stagnant upper level pattern is forecast to continue
through the period, with a ridge from the Atlantic to the FL
peninsula and a trough from the Great Lakes and OH Valley to the
lower MS Valley and E TX. This pattern keeps the area in moist S-SW
flow with occasional weak dynamic forcing focused mainly over the NE
portion of the area. This, in turn, translates into scattered to
locally numerous, mostly diurnal showers and thunderstorms. The
potential for convection continuing further into the night or
developing before midday will be highest over the NW portion of the
area. Organized severe weather remains unlikely, but isolated storms
could become strong to briefly severe with gusty winds and heavy
rainfall the greatest threats. Even though coverage of convection
may be a bit less over the SE portion of the area, this will be
closer to the deepest moisture axis and slower storm motion. As a
result, although total rainfall through the period should be higher
to the NW, localized flooding may be more of a concern to the SE.
Lower heights due to the proximity of the aforementioned trough,
along with increased cloud cover, will keep afternoon high
temperatures mostly in the mid 80s across the N half of the County
Warning Area. Warmest temperatures are expected SE of Macon, closest
to the upper ridge position. /SEC
SEC
&&
.AVIATION...
(06Z TAFS)
Issued at 142 AM EDT Sat Jul 20 2024
Line of SHRA continues to impact northern terminals. Cigs/vsbys
will deteriorate to MVFR with periods of IFR. Most locations
should experience IFR cigs by 10-13Z with SHRA. Improvement back
to MVFR with a lull in SHRA is expected between 15-16Z before
afternoon TSRA kick off between 16-18Z. SSW winds will generally
be light and VRB at times but there may be periods of light SSE
through 16Z.
//ATL Confidence...06Z Update...
Medium confidence on all elements.
KAB
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 69 88 69 87 / 40 70 60 70
Atlanta 71 86 70 86 / 40 50 60 80
Blairsville 66 81 64 80 / 40 60 60 80
Cartersville 69 86 69 86 / 40 50 60 80
Columbus 72 90 72 90 / 30 50 50 70
Gainesville 71 85 70 84 / 40 70 60 80
Macon 71 91 71 91 / 30 50 50 70
Rome 70 86 69 86 / 40 40 50 80
Peachtree City 69 87 69 87 / 40 50 60 80
Vidalia 74 92 74 93 / 20 40 50 70
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Hernandez
LONG TERM....SEC
AVIATION...KABHazardous weather outlook, Jul 20, 4:02 AM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 402 AM EDT Sat Jul 20 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-210815- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 402 AM EDT Sat Jul 20 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered thunderstorms will continue through tonight in central and northern Georgia. The strongest storms may produce frequent lightning, bursts of heavy rainfall and gusts near 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Scattered afternoon and evening thunderstorms can be expected through Friday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 20, 5:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
521 AM EDT Sat Jul 20 2024
GAZ033-044-045-054-055-057-200945-
Fayette GA-North Fulton GA-Clayton GA-DeKalb GA-Henry GA-
South Fulton GA-
521 AM EDT Sat Jul 20 2024
...A strong thunderstorm will impact portions of southwestern DeKalb,
northeastern Fayette, northwestern Henry, south central Fulton and
Clayton Counties through 545 AM EDT...
At 521 AM EDT, a strong thunderstorm was near Union City, or 8 miles
north of Fayetteville, moving northeast at 20 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Atlanta, Jonesboro, City of South Fulton, East Point, Stockbridge,
Union City, Forest Park, Riverdale, College Park, Morrow, Hapeville,
Lake City, Grant Park-Zoo Atlanta, Hartsfield-Jackson Airport, Rex,
Ellenwood, Turner Field, Fort Gillem, Lakewood Park, and Conley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3375 8437 3368 8425 3354 8423 3348 8451
3361 8457
TIME...MOT...LOC 0921Z 237DEG 21KT 3357 8449
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:44 AM EDT | Special Weather Statement | FFC | Meriwether | 31 min |
| Jul 20, 6:14 AM EDT | Special Weather Statement | FFC | Pike | 31 min |
| Jul 20, 1:22 PM EDT | Special Weather Statement | FFC | Laurens | 38 min |
| Jul 20, 1:29 PM EDT | Special Weather Statement | FFC | Houston | 31 min |
| Jul 20, 1:39 PM EDT | Special Weather Statement | FFC | Treutlen | 36 min |
| Jul 20, 1:51 PM EDT | Special Weather Statement | FFC | Harris | 24 min |
| Jul 20, 2:06 PM EDT | Special Weather Statement | FFC | Dooly | 24 min |
| Jul 20, 2:15 PM EDT | Special Weather Statement | FFC | Treutlen | 30 min |
| Jul 20, 2:28 PM EDT | Special Weather Statement | FFC | Webster | 32 min |
| Jul 20, 2:39 PM EDT | Special Weather Statement | FFC | Bleckley | 36 min |
| Jul 20, 2:40 PM EDT | Special Weather Statement | FFC | Emanuel | 35 min |
| Jul 20, 2:44 PM EDT | Special Weather Statement | FFC | Wilcox | 31 min |
| Jul 20, 3:07 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Wilcox | 38 min |
| Jul 20, 3:14 PM EDT | Special Weather Statement | FFC | Webster | 31 min |
| Jul 20, 3:41 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Wilcox | 34 min |
| Jul 20, 4:04 PM EDT | Special Weather Statement | FFC | Telfair | 26 min |
| Jul 20, 4:33 PM EDT | Special Weather Statement | FFC | Telfair | 27 min |
| Jul 20, 5:01 PM EDT | Special Weather Statement | FFC | Crisp, Telfair, Wilcox | 44 min |
| Jul 20, 5:03 PM EDT | Special Weather Statement | FFC | Toombs | 42 min |
| Jul 20, 5:52 PM EDT | Special Weather Statement | FFC | Montgomery, Toombs | 23 min |
| Jul 20, 7:11 PM EDT | Special Weather Statement | FFC | Wilkes | 34 min |
Nearby
Special Weather Statements in Georgia, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.